Massachusetts, 2022

Winter Storm in Massachusetts, December 11 to 12, 2022

December 11 to 12, 2022 · NWS ALY · 2 events in 2 counties and zones

A low pressure system brought widespread accumulating snowfall across western Massachusetts on December 11, 2022 before tapering off during the early morning hours on December 12, 2022. Bands of moderate to heavy snow developed during the late afternoon and evening hours bringing a widespread 6 to 10 inches of accumulation to the area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system brought widespread accumulating snowfall across western Massachusetts on December 11, 2022 before tapering off during the early morning hours on December 12, 2022. Bands of moderate to heavy snow developed during the late afternoon and evening hours bringing a widespread 6 to 10 inches of accumulation to the area.

Key impacts: snow covered roads, travel delays.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 11, 8:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 11, 8:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
832 AM EST Sun Dec 11 2022

.SYNOPSIS...
A widespread accumulating snowfall is expected today as a low
pressure system tracks across the region. Mainly dry weather
returns for the first half of the week, with temperatures
remaining near seasonable levels. Another winter storm may
affect the region by the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Winter Weather Advisory in effect for most areas outside of the
southern Adirondacks, Glens Falls/Lake George region and
southern VT until 7 am Monday...

.UPDATE...As of 830 AM EST, patchy light snow/flurries has
developed across much of the region outside of extreme SE VT and
the Berkshires, although the snow will gradually overspread this
region as well over the next 1-2 hours. This snow is in
association with leading edge of mid level isentropic lift, and
likely being enhanced via seeder-feeder processes from the
thickening mid level cloud deck and the existing lower cloud
deck in place across most the region. Most of the snow remains
light/patchy, however with the relatively cold ground
temperatures, a dusting to few tenths of an inch of accumulation
has already occurred in many areas near and west of the Hudson
River.

Steadier snow is still expected to overspread the region from
west to east later this morning and early afternoon, with light
to moderate snow occurring in most areas by early afternoon and
continuing through this evening.

So, with this update, have sped up timing (increased PoPs) to
reflect faster timing of light snow onset. Also, have lowered
forecast max temps slightly, as wet bulb processes already noted
where snow has started, with most areas likely remaining below
the freezing mark today (some only reaching the mid/upper 20s
across the Mohawk Valley and southern Adirondacks).

[PREVIOUS 620 AM EST]...An impactful winter weather event will
be underway as a mid and upper-level closed low tracks east to
east- southeastward across the region. This feature is currently
positioned across the Great Lakes. Increasing warm air and
moisture advection into the region combined with isentropic lift
and favorable upper- level divergence with the approaching
upper-level low will support the development of widespread
precipitation, which will fall in the form of snow across all
areas.

There has been little change with the onset timing of
precipitation with a 7am to 10am arrival for areas west of the
Hudson Valley, 10am to 1pm across the Hudson Valley into western
New England and between 1-3pm for portions of southern Vermont.

Snow will fall light to occasionally moderate at times at the
onset, then pick up in intensity during the afternoon and early
evening hours as forecast soundings suggest enhanced vertical
motions (negative omega values) will intersect the dendritic
growth zone (DGZ) at times within the mid and upper regions of
the cloud. This could lead to an increase in snow rates to 0.50
to 0.75 inches per hour, per SPC HREF analysis. East to
southeasterly surface and low-level winds could also lead to
some upslope enhancement for portions of the Catskills, Mohawk
Valley, Taconics and Berkshires.

Some minor changes were done to forecast snowfall amounts with
this update. Within the Winter Weather Advisory area, a general
3 to 7 inches of snow is expected. There could be a few pockets
in the eastern Catskills that could reach 8 or more inches,
though these should remain fairly isolated. Areas outside of
the advisory will expect a general 1 to 4 inches of snow, though
areas across far southern portions of Hamilton County could
approach 5 inches.

No changes to headlines with this update with the Winter Weather
Advisory remaining valid for all areas issued. However, any
small increase in forecast accumulations across portions of the
eastern Catskills (i.e. western Ulster County) could
necessitate an upgrade to a warning.

With clouds firmly in place this morning, temperatures will not
rise much today, only peaking in the upper 20s to lower 30s.

Precipitation will gradually taper off from north to south
tonight as the system departs to the southeast, though parts of
our area could be located within an inverted trough axis, which
could continue some periods of more moderate snow for a time
(mainly to the south of Albany). Snow will mostly be over prior
to the Monday morning commute. Lows by morning will be mainly
in the 20s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
High pressure will rebuild across Hudson Bay and bring the
return to mostly dry and seasonably chilly weather to start the
week. Clouds will linger Monday morning, though the gradual
arrival of drier air from the north will lead to increasing
chances for sun during the afternoon. Thereafter, mostly clear
weather is expected through Tuesday night.

Highs Monday and Tuesday will range from the mid to upper 20s
across the higher elevations to the 30s in the valleys. Lows
each night will be in the single digits to teens. This should
keep the upcoming snowpack around for a while as minimal melting
is expected during this time.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The period starts out on Wednesday with our area positioned
between two upper level closed lows. One just off the New
England coast and the other over the central Plains states.
Surface ridging extending south from Hudson's Bay will keep dry
conditions in place, while the influence of the upper low to our
east and persistent northerly flow will result in continued
below normal temperatures. Dry and cold conditions should
persist through Wednesday night and through at least the first
half of Thursday before the weather starts to turns unsettled.

Deterministic(GFS/ECMWF/CMC) and ensemble guidance(GEFS/EPS) have
come into better agreement on the main large scale pattern and
storm evolution for late Thursday night through Saturday. An
evolving Miller type B storm is expected, as a primary cyclone
tracks into the upper Great Lakes region while a
secondary/coastal cyclone develops along the mid Atlantic coast
Thursday night into early Friday. Then, the coastal cyclone is
forecast to deepen considerably as it tracks northeast in
vicinity of NYC/Long Island and coastal New England Friday
afternoon through Friday night. While there is overall better
consensus on the large scale features, there is still
considerable spread in the guidance regarding the track/strength
of the coastal storm. This will have implications on QPF,
precip type and wind speeds.

In terms of the forecast, we now have enough confidence to
increase PoPs to likely late Thursday night into Friday
evening. In terms of temps and precip types, leaned on the NBM
to mention rain/snow, but omitted any mention of sleet/freezing
rain for now until details come into better focus. Most likely
area for accumulating snow looks to be across mountain areas,
with mainly rain/snow mix in the valleys and lower confidence in
potential for snow accumulations. Strong winds may also result,
given possible intensifying easterly flow associated with
coastal cyclone through Friday and westerlies in wake of its
passage by Saturday. Will continue to mention the possibility
for an impactful storm in the Hazardous Weather Outlook, but
will keep wording general.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Through 12Z Monday...A clipper type low pressure system
approaching from the Great Lakes will bring widespread snow to
the TAF sites today into tonight. Initially MVFR cigs in place
early this morning with a few flurries in some spots. Then
steady snow will develop from west to east generally between
15Z-16Z. Conditions will quickly deteriorate to IFR within 1-2
hours of onset of snow. During the afternoon into the evening
hours snowfall rates are expected to be the greatest, with
occasional moderate snow and associated LIFR conditions. LIFR
will be most persistent at KALB/KPSF, although some brief
periods will be possible at KPOU too.

Snow will become lighter around 03Z-06Z Mon, but widespread IFR
conditions should still persist. Snow tapers off between
06Z-09Z with either IFR or MVFR lingering through 12Z Mon.

Winds will be variable from a general northeast, east or
southeast direction around 3-6 kt through the 24 hour TAF
period.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SN.
Thursday Night: Moderate Operational Impact. Likely RA...SN.
Friday: High Operational Impact. Likely RA...SN.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 AM EST Monday for CTZ001-013.
NY...Winter Weather Advisory until 7 AM EST Monday for NYZ041-049-
     050-052>054-059>061-064>066.
     Winter Weather Advisory until 7 AM EST Monday for NYZ038>040-
     047-048-051-058-063-082.
MA...Winter Weather Advisory until 7 AM EST Monday for MAZ001-025.
VT...None.

&&

SYNOPSIS...KL/Rathbun
NEAR TERM...KL/Rathbun
SHORT TERM...Rathbun
LONG TERM...JPV
AVIATION...JPV
Hazardous weather outlook, Dec 11, 4:19 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
419 AM EST Sun Dec 11 2022

CTZ001-013-MAZ001-025-NYZ041-049-050-052>054-059>061-064>066-121200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Saratoga-Eastern Schenectady-
Southern Saratoga-Eastern Albany-Western Rensselaer-
Eastern Rensselaer-Eastern Greene-Western Columbia-Eastern Columbia-
Eastern Ulster-Western Dutchess-Eastern Dutchess-
419 AM EST Sun Dec 11 2022

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST MONDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another storm system could bring impactful winter weather by the end
of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ032-033-042-043-083-084-VTZ013>015-121200-
Northern Herkimer-Hamilton-Northern Warren-Northern Washington-
Southeast Warren-Southern Washington-Bennington-Western Windham-
Eastern Windham-
419 AM EST Sun Dec 11 2022

This Hazardous Weather Outlook is for eastern New York and southern
Vermont.

.DAY ONE...Today and tonight.

Periods of light snow are expected today into tonight. Slippery
travel is possible as a result.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another storm system could bring impactful winter weather by the end
of the week.|

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

NYZ038>040-047-048-051-058-063-082-121200-
Southern Herkimer-Southern Fulton-Montgomery-Schoharie-
Western Schenectady-Western Albany-Western Greene-Western Ulster-
Northern Fulton-
419 AM EST Sun Dec 11 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another storm system could bring impactful winter weather by the end
of the week.|

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Berkshire

When
December 11, 10:00 AM EST to December 12, 3:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Storm, Southern Berkshire

When
December 11, 10:00 AM EST to December 12, 3:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2022Every state in 2022This day in weather historyWarnings in Massachusetts, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070386, 1070387.